Icu Psychosis - page 2
hi guys, I have a patient that totally perplexes me. 63 yo man was admitted 3weeks ago for bilat PE's. then found to have an arterial clot in his rle, went emergently to or for embolectomy. the... Read More
Oct 6, '02Occupation: ed rn Joined: Jan '02; Posts: 61; Likes: 37nimbex, I have heard that before about the haldol and inapsine dosing. remember how inapsine was dosed weird, something like 0.125-0.25 CC'S instead of ordering it by mgs. i vaguely remember reading something about pts getting more eps with the smaller dosages of inapsine. something about the way it is broken down. but when given in the higher dosages, and i cannot honestly remember what the mg/cc was, that the incidence of eps was much smaller.
oh well they took inapsine off the market.
haldol is relatively new to me. i have given it rarely before. this was my first pt on it as a routine med. i know inapsine and haldol are two different meds, but they are in the same family. vitamin I worked wonders for our psychotic pts when i worked er.
I still kinda wonder if the haldol was not contributing in part to his craziness. i have seen people get totally whacked on ativan and benadryl.
We have one doctor that orders 0.5mg of haldol iv Q8hrs prn. i laughed the first time i got that order. repeated it back to him like 3 times. "are you sure that is all you want????" I did not even waste my time giving it to that particular pt. i just camped out in his room. (this was for a different pt, one who was baseline demented with ptsd), waiting for perm pacer/aicd placement. required 100% transcutan. pacing.
we were thinking my latest psychotic pt might have been possibly withdrawing from versed. he was on a drip for about a week or more. and they stopped it cold turkey. the fentanyl was slowly weaned off.
we usually wean the dip slowly, unless of course it drops their b/p and wham we take them off. You know come to think of it i dont wean dip 5mcg/kg/min. i usuall take them down by 2-5cc/hr. by 0700 they are on a full blown vent wean. i refuse to take them completely off the dip during wean times as sometimes a little sniff of dip is enough to keep them relaxed enough to not buck the vent, or gag on the ett.
per the wife and the pt, he only took the ambien rarely. he was already in the icu for several weeks without any.
it is possible that he could have a micro emboli, he was in a rapid, however he was already on heparin at 3200u/hr. ptts stable in the 60's for a good week before his run of afib. and he was started on coumadin. the night before he went into afib.
no neuro deficits that i could find. cranial nerves intact.(well the ones i checked, ) mae's equally except is rle slightly weaker. i suspect that leg weaker as that was where he had his fasciotomy and embolectomy.
ok, i just called the floor. I never ever ever call to see how a pt is doing when i am off. but i had to find out.
he slept last night and most of today. WOO HOO. has had no hallucinations, and is not confused. they are thinking of dcing the sitter tomorrow. the one thing that concerned me, the nurse said the pt has a flat affect. he was not flat when i had him. who knows. i just hope that he remains stable enough to go home to florida.
well i go back to work tues night, praying for 2 vented and well sedated pts.
thanks for the suggestions.
Oct 6, '02Occupation: right now a mom and student Joined: Oct '02; Posts: 72sorry but all of you working as nurses( going to school for it now)
as a CNA in a very short staffed institution for the mentally ill I had a lot of on hand meds for them Halidol is for very bad residents.Nose picking is a comfort or security blanket,your resident is looking for a resession that will help him slow down to leave his thought process. You need to teach him how to relax breathe and take breaths count and stretch his body from his toes take a breath stretch your toes breathe and stretch your calves and so forth .Unless he is showing signs of psychosis he does not need halidol or signs of schizophrenia that is not the drug of choice.Is he a violent resident.Last edit by farmmom on Oct 6, '02